Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 65, NWS Columbia, SC

June 26, 2013Fairfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 26, 2013, 6:31 PM EDT for Fairfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2013, 6:31 PM EDT (22:31 UTC)
Expired
Jun 26, 2013, 7:30 PM EDT
In force
59 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 77 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:35 PM EDTTSTM WND DMG12 Nne Winnsboro, SCSC HIGHWAY PATROL REPORTS TREES DOWN ON HERITAGE ROAD NEAR HWY 901
Jun 26, 6:44 PM EDTTSTM WND DMG13 Ne Winnsboro, SCSC HIGHWAY PATROL REPORTS DOWNED TREES ON WATEREE RD. BETWEEN DEBUTARY RD AND WOODSIDE DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS52 KCAE 262231
SVRCAE
SCC039-055-057-262330-
/O.NEW.KCAE.SV.W.0065.130626T2231Z-130626T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
631 PM EDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES SOUTHWEST OF IRWIN...OR 10 MILES NORTHEAST OF WINNSBORO...AND
  MOVING EAST AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE LANCASTER...IRWIN...
  HEATH SPRINGS AND ELGIN

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3476 8075 3458 8067 3432 8068 3437 8105
      3456 8108 3455 8088 3464 8090 3468 8089
      3470 8086 3471 8087
TIME...MOT...LOC 2231Z 273DEG 15KT 3449 8097

$$

HC
1 follow-up statement
773 
WWUS52 KCAE 262252
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
652 PM EDT WED JUN 26 2013

SCC039-055-057-262330-
/O.CON.KCAE.SV.W.0065.000000T0000Z-130626T2330Z/
FAIRFIELD SC-KERSHAW SC-LANCASTER SC-
652 PM EDT WED JUN 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR LANCASTER...KERSHAW AND FAIRFIELD COUNTIES...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 15 MILES SOUTH OF IRWIN...OR 14 MILES NORTHEAST OF
WINNSBORO...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
LANCASTER AND ELGIN.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3476 8075 3458 8067 3432 8068 3436 8099
      3455 8102 3455 8088 3464 8090 3468 8089
      3470 8086 3471 8087
TIME...MOT...LOC 2252Z 263DEG 15KT 3449 8088

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:33 PM EDT, 58 minutes earlier.

Area forecast discussion, Jun 26, 5:33 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT WED JUN 26 2013

.SYNOPSIS...
A DEEPENING UPPER LEVEL TROUGH OVER THE EASTERN US...ALONG WITH
ABUNDANT ATMOSPHERIC MOISTURE...WILL PROVIDE ABOVE NORMAL CHANCES
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
THE FORECAST PERIOD.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATE THIS AFTERNOON AND EARLY THIS EVENING...STRONG AFTERNOON
HEATING HAS INCREASED LOW LEVEL LAPSE RATES HELPING TO KICK OFF
A FEW STORMS. A LOT OF BOUNDARY INTERACTIONS HAS HELPED TO INCREASE
THE STORM COVERAGE. HAVE INCREASED POPS TO 60 PERCENT THROUGH THE
EARLY EVENING.

TONIGHT...SHOWERS AND THUNDERSTORMS THAT ARE ACTIVE EARLY THIS
EVENING SHOULD DIMINISH IN COVERAGE BY MIDNIGHT. CAN NOT RULE OUT
ISOLATED ACTIVITY FOR THE REMAINDER OF THE NIGHT...BUT CONFIDENCE
IN COVERAGE NOT HIGH ENOUGH TO PLACE IN FORECAST AFTER THE
MIDNIGHT TIME FRAME. OVERNIGHT LOWS CLOSE TO PERSISTENCE...WHICH
GIVES READINGS IN THE LOWER 70S. PATCHY FOG MAY BE POSSIBLE
TOWARDS SUNRISE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
UPPER HIGH WILL CONTINUE BUILDING OVER THE SW US...WHILE UPPER
ENERGY SHIFTS CUTS OFF OVER THE E GREAT LAKES...RESULTING IN A
DEEPENING UPPER TROUGH OVER THE SE CONUS. IT APPEARS A SERIES OF
UPPER IMPULSES AND SURFACE TROUGHS WILL COME THROUGH. STRONGER
UPPER ENERGY WILL COME THROUGH THU AFTN/EVE. HIGH LEVELS OF
ATMOSPHERIC MOISTURE ARE EXPECTED TO CONTINUE THROUGH
THURSDAY...WITH GENERALLY DIURNAL LIKELY POPS THU AFTN...WITH
PREMISE FOR SOME DRIER AIR ENTERING THE REGION EARLY FRI. MODELS
HINTING AT ANOTHER SYSTEM AFFECTING US LATE FRI. SOME RUN TO RUN
MODEL INCONSISTENCY NOTED FOR SATURDAY...WITH SOME INDICATIONS NOW
THAT SOME DRIER AIR COULD AFFECT AT LEAST THE NORTHERN FA
SATURDAY. DUE TO UNCERTAINTY...WILL NOT TRY TO GET TOO DETAILED
WITH POP TIMING...AND GENERALLY MAINTAIN CONSERVATIVE POPS FRI/SAT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
WET PATTERN EXPECTED. MODELS CONTINUE TO INDICATE UPPER LOW
RETROGRADING WEST ACROSS THE GREAT LAKES/UPPER MISS VALLEY REGION
WITH DEEPENING UPPER TROUGH TO OUR WEST...WITH STRONG UPPER RIDGE
CONTINUES OVER THE W CONUS. THIS APPEARS TO PROVIDE A PROLONGED
PERIOD OF A DEEP S TO SW FLOW AND A VERY MOIST ATMOSPHERE OVER OUR
REGION...PROVIDING ABOVE NORMAL POPS/RAINFALL AND POTENTIALLY
LEADING TO A FLOODING THREAT. A BLEND OF ONGOING FORECAST...ALONG
WITH MOS AND HPC GUIDANCE GENERALLY PROVIDING LIKELY POPS AND ARE
DIURNALLY FAVORED...WHICH CONTINUES TO LOOK GOOD.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS EXPECTED FOR MUCH OF THE PERIOD...WITH RESTRICTIONS
POSSIBLE IN AFTERNOON AND EVENING CONVECTION.

ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EXPECTED ACROSS THE REGION. BOUNDARY INTERACTIONS HAVE HELPED
STORMS DEVELOP ACROSS A GOOD PORTION OF THE FORECAST AREA...EXPECTED
TO DIMINISH AROUND 02Z-03Z THIS EVENING. OUTSIDE OF STORMS...MAINLY
VFR CONDITIONS EXPECTED. BRIEF IFR-MVFR CONDITIONS IN SHOWERS AND
THUNDERSTORMS. AS STORMS MOVE TOWARD TAF SITES...WILL INCLUDE
TEMPO GROUPS, OTHERWISE...LOW CONFIDENCE WITH TIMING ISSUES. LATER
ON TONIGHT...CONCERN WILL BE POTENTIAL FOR FOG AND STRATUS LATER
TONIGHT. MODELS INDICATE LOW LEVEL JET OF 25 TO 30 KNOTS OVER THE
AREA WHICH INDICATES MORE POTENTIAL FOR STRATUS. MUCH OF THIS WILL
DEPEND ON LOCATION OF AFTERNOON RAINFALL. HAVE INCLUDED MVFR FOG
AND SCATTERED LOW CLOUDS AFTER 08Z AND WILL ADJUST AS NEEDED.
WINDS THROUGH THE TAF PERIOD WILL BE SOUTHWEST AT 8 KNOTS OR LESS.

EXTENDED AVIATION OUTLOOK...CIG/VSBY RESTRICTIONS POSSIBLE EACH DAY
IN MAINLY AFTERNOON/EVENING THUNDERSTORMS...AS WELL AS LATE
NIGHT/EARLY MORNING FOG/STRATUS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 26, 5:05 AM EDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT WED JUN 26 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-270915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
505 AM EDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY BE CAPABLE
OF PRODUCING BRIEF LOCALIZED HEAVY RAIN...AND FLOODING OF
ROADWAYS AND OTHER LOW LYING FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 26, 5:26 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     SARDIS                  32.98N 81.76W
06/26/2013                   BURKE              GA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON GILES ST. AND HWY 23
            IN SARDIS.

&&

HC
Local storm report, Jun 26, 5:46 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     4 NNW NEWBERRY          34.33N 81.63W
06/26/2013                   NEWBERRY           SC   LAW ENFORCEMENT

            TREES DOWN ON FOLK RD. NEAR OLD WHITMIRE RD.

&&

HC
Local storm report, Jun 26, 5:49 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     4 WNW NEWBERRY          34.30N 81.68W
06/26/2013                   NEWBERRY           SC   LAW ENFORCEMENT

            POWER LINES DOWN ON BUSH RIVER RD.

&&

HC
Local storm report, Jun 26, 5:51 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
551 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     1 NW NEWBERRY           34.29N 81.62W
06/26/2013                   NEWBERRY           SC   LAW ENFORCEMENT

            TREE FELL ON POWER LINES AND A TREE LIMB
            CAUGHT FIRE.

&&

HC
Local storm report, Jun 26, 6:06 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     7 NNW POMARIA           34.36N 81.45W
06/26/2013                   NEWBERRY           SC   LAW ENFORCEMENT

            LARGE TREE DOWN ON GRAHAM CEMETARY RD.

&&

HC
Special weather statement, Jun 26, 6:15 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
615 PM EDT WED JUN 26 2013

SCZ036-038-262300-
CLARENDON-ORANGEBURG-
615 PM EDT WED JUN 26 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CLARENDON AND
ORANGEBURG COUNTIES THROUGH 700 PM EDT...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTHEAST OF BOWMAN...MOVING EAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BOWMAN...ELLOREE AND HOLLY HILL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3326 8031 3327 8035 3325 8036 3325 8043
      3328 8049 3333 8051 3326 8064 3325 8071
      3352 8071 3352 8070 3347 8066 3346 8062
      3350 8062 3353 8060 3356 8033 3330 8025
TIME...MOT...LOC 2216Z 268DEG 13KT 3343 8060

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:40 PM EDTSpecial Weather StatementCAEEdgefield, Fairfield, McCormick, Newberry, Saluda50 min
Jun 26, 10:00 AM EDTAreal Flood AdvisoryCAEAiken, Orangeburg60 min
Jun 26, 11:00 AM EDTAreal Flood AdvisoryCAEAiken, Orangeburg60 min
Jun 26, 3:09 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield51 min
Jun 26, 3:53 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg67 min
Jun 26, 4:43 PM EDTSpecial Weather StatementCAELexington62 min
Jun 26, 5:05 PM EDTSevere Thunderstorm WarningCAENewberry55 min
Jun 26, 5:52 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry53 min
Jun 26, 6:15 PM EDTSpecial Weather StatementCAEOrangeburg45 min
Jun 26, 7:01 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster59 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.